WE'RE GLAD YOU FOUND US.
You're most likely here because you or someone you care for is suspected of having an adverse drug reaction. Our mission is to educate both patients and the medical community specifically on DRESS Syndrome, and hopefully provide some resources and support.
WHAT IS D.R.E.S.S.?
An unpredictable, underdiagnosed, undertreated and underreported,
severe adverse drug reaction.
D.R.E.S.S stands for Drug Reaction with Eosinophilia and Systemic Symptoms. It is sometimes referred to as DIHS (Drug Induced Hypersensitivity Syndrome). D.R.E.S.S. is one of several severe adverse drug reactions that can occur from taking one of over 50 prescription drugs. It is an extremely dangerous condition that requires prompt diagnosis and careful monitoring.
This type of allergic reaction is unique in that the first symptoms are delayed, usually appearing after two weeks or more of starting a medication. Even more complicating is that DRESS is a progressive condition where some of the most serious symptoms can occur long after the offending drug has been stopped. DRESS is also frequently associated with a viral infection or reactivation called HHV-6. Patients reactivating with this virus typically have a more severe course of DRESS and require additional treatment.
The first signs of DRESS are usually a fever and then rash. If you are taking medication and present with these symptoms, seek medical attention promptly and insist that DRESS be considered! Many physicians haven not treated a DRESS patient and may not suspect it. While currently thought of as a "rare" disease, it is underdiagnosed and underreported, so may be more prevalent than once thought.
Symptoms of DRESS can progress to severe organ involvement affecting most often the liver, kidneys, lungs and heart. Again, these symptoms can present long after the first signs of DRESS and need to be monitored for many months.
No one, unfortunately, is guaranteed immunity from DRESS. It's a fairly unpredictable condition that can affect anyone who takes a prescription drug. What we can do is be aware of the top offending drugs and be aware of the symptoms.
A genetic association has been determined between certain HLA's (human leukocyte antigen) and certain drugs that can cause drug hypersensitivity. Current studies are being conducted to further along this research and hopefully identify more relationships between our genes and drugs.
Diagnosing DRESS can be elusive because it relies on a series of conditions and not just one lab test. Thankfully, researchers have developed a method in which to determine if DRESS should be considered or confirmed.
The first step in controlling DRESS is to identify and stop taking the drug causing it. The next step is extreme diligence in monitoring any ongoing symptoms. It is essential to find a medical team who can accommodate this.